We report a case of delayed cardiac rupture associated with traumatic asphyxia. A 61-year-old man was pinned between a diesel shovel and steel material for 30 minutes, then transferred to our hospital. In our emergency room, he was comatose and showed craniocervical cyanosis and subconjunctival petechial hemorrhage. His hemodynamic state was stable and he had no major injury to the chest or abdomen. Initial chest X-rays, echocardiography and electrocardiography showed no abnormalities apart from right second and third rib fractures. He was treated in the intensive care unit under the diagnosis of traumatic asphyxia. Twenty hours after the trauma his hemodynamic condition gradually worsened. Electrocardiography showed sinus tachycardia and low voltage QRS complex, but echocardiography demonstrated no pericardial effusion. Thirty hours after the trauma he suddenly developed shock with a systolic blood pressure of 50mmHg and tachycardia of 170beats/minute, and repeated echocardiography showed massive pericardial effusion. Pericardiocentesis produced 700ml of pure blood. Cardiac tamponade secondary to cardiac rupture was strongly suggested. Emergent median sternotomy was performed, and a tear in the right ventricle was repaired using pledgeted 2-0 polypropylene sutures. He was discharged without any sequelae after 10 days' hospitalization. This case illustrates the importance of thorough cardiac evaluation in patients with traumatic asphyxia.
A 18-year-old man was admitted with a complaint of enormous abdominal distension and gasping respiration. The patient's colon was inflated as a result of having compressed air forced through the anus by his fellow worker. Chest and abdominal X-ray and arterial blood gas analysis revealed enormous pneumoperitoneum, hypercapnia and hypoxemia (pH 7.10, PCO2 84.9mmHg, PO2 33.5mmHg). A large amount of gas (air) was released from the abdomen by puncture on the right upper quadrant, and hypercapnia was rapidly improved. Gastrografln enema revealed rupture of the transverse colon and emergency operation was performed. There was a rupture, 3cm in diameter, in the transverse colon along the tenia coli omentalis. Multiple serosal tears (16 in total) were also found throughout the remaining colon.
A case of torsade de pointes (Tdp) caused by class Ia antiarrhythmic drugs is reported. The patient was a 73-year-old woman with WPW syndrome and hypothyroidism. She had been treated with disopyramide (450mg/day) for 6 months because of paroxysmal supraventricular tachycardia (PSVT), but it was not controlled. A large amount of procainamide (1, 400mg) was added, which caused marked prolongation of the QT interval (QTc=0.67sec) and Tdp. Sustained ventricular tachycardia and shock developed. On admission, electrocardiogram showed ventricular tachycardia, which was treated by DC shock and drip infusion of lidocain and verapamil. But since PSVT reccured frequently, catheter ablation was performed successfully. Class Ia drugs are effective for PSVT in the WPW syndrome patient, but cause prolongation of the QT interval and Tdp. If ordinary doses of these drugs are not effective, surgical treatment should be considered.
We report a case of dissecting aneurysm of the vertebral artery with a good outcome. A 63-year-old male was brought to our hospital with no spontaneous respiration and no pulse (i.e., DOA). After cardiopulmonary resuscitation, his vital signs recovered. Computed tomography revealed subarachnoid hemorrhage located mainly in the cerebellopontile angle cistern, and cerebral angiograms showed a dissecting aneurysm of the vertebral artery. Emergency surgery was performed. The patient's postoperative course was almost completely favorable except for hoarseness, and he has returned to society. Since the prognosis of dissecting aneurysm of the vertebral artery is good in certain cases, we think appropriate early and aggressive treatment is important.
Case 1: A 46-year-old female was admitted with sudden onset of coma. CT scan revealed brain stem and bilateral thalamic infarction. On day 3, all brain stem function was absent, while an EEG showed slow-wave activity in the frontal area. Transcranial Doppler sonography demonstrated antegrade flow in the bilateral middle cerebral arteries. Cardiac arrest occurred on day 5. Case 2: A 59-year-old male was admitted in a comatose state. A CT scan revealed a large cerebellar hematoma. Removal of the hematoma and drainage of lateral ventricle were performed, but the patient never regained brain stem function. On days 13 and 14, his condition satisfied the criteria for brain death proposed by the Japanese Ministry of Health and Welfare, except for the persistent EEG activity. Cerebral blood flow studies showed adequate blood flow in both supra and infra-tentorial regions. EEG activity was also observed on day 19. The patient experienced cardiac arrest on day 30. A state of isolated brain stem death, cessation of brain stem function accompanied by persistent EEG activity, may result from a severe cerebrovascular accident in the posterior cranial fossa. This state is usually transient, leading to total brain death, but it may continue for several days when lateral ventricular drainage is performed.
This paper reports on a case of acute occlusion of the middle cerebral artery in which successful recanalization was achieved by intraarterial infusion of tPA with marked symptomatic improvement. The patient was a 45-year-old female with a history of mitral valve replacement. She suddenly developed left hemiplegia accompanied by dysarthria during daytime activities. An initial CT scan conducted one hour after the onset showed a small low density area in the right thalamus, which was not considered to have been newly formed after the symptom onset. Carotid angiography taken two and a half hours after the stroke manifested a complete occlusion in the M1 portion of the right middle cerebral artery. Then, a superselective catheter was immediately introduced into the middle cerebral artery and guided to the site of embolism for the intraarterial infusion of tPA (300×104IU). Complete recanalization was noted 60 minutes later. The left hemiplegia and dysarthria diminished and finally disappeared several hours after the tPA infusion. This paper discusses the indications and procedures for intraarterial tPA infusion therapy, selectively reviewing the literature. The importance of combination therapy and correct posttreatment is emphasized.